On January 14, the US Food and Drug Administration (FDA) issued a warning stating the potential for liver damage and death in those who exceed the recommended dosage of acetaminophen, an analgesic found in a wide range of pain relief medicines.
Although some users may think that taking more painkillers relieves symptoms more effectively, taking more than the recommended amount can seriously damage the liver and even cause death. Data from the US Centers of Disease Control and the American Association of Poison Control Centers suggest that acetaminophen poisoning causes around 33,000 hospitalizations and more than 150 accidental deaths per year.
New FDA guidelines cite the drug’s potential for liver damage in requesting that doctors stop prescribing drugs that contain more than 325 milligrams of acetaminophen. The agency has stated that it also has plans to address over-the-counter painkillers that are sold without prescription.
“Taking too much of anything isn’t good”, says Chelsea Kim, a former nurse interviewed by JSR. “When you take too much Tylenol, you damage your liver… I never let my son take over two pills.”